CSN Login
Members Online: 2

RAI side effects

larag's picture
larag
Posts: 4
Joined: Oct 2004

I've just had my 4th does of RAI. The only weird things I'm experiencing now is heartburn & I can't really taste anything. Has anyone else had this happen? I've read that your salivary glands can be temporarily affected, but I haven't experienced it before.

Thanks!

Rustifox's picture
Rustifox
Posts: 131
Joined: Mar 2005

Hi, Lara
It is wonderful that you've never had the tastebuds affected on your previous doses - but this is a very, very common symptom. It normally will go away, but may take a few weeks to do so.

Both the salivary glands and the taste buds can do some very strange things after treatment doses... it isn't abnormal, if you do 'taste' things, to have them taste very strange, almost metallic, as well - here is a Medscape article about this - you do need to register for Medscape to read it, but registration is free:
http://www.medscape.com/viewarticle/456955_print

One of the things that seems to help with the taste buds is to gargle, swish and spit with baking soda - about a tablespoon of baking soda in a 10oz glass of water. Our 'normal' toothpastes can sometimes be too harsh after RAI, too - you may want to try either baking soda toothpaste or biotene products.

Be careful if you are noticing decreased saliva production, too - this can be very hard on your teeth, and using a saliva supplement may be worthwhile. Your pharmacist can suggest the most natural product for you... and do see a dentist in the next few months if the saliva is decreased.

Have you changed your toothbrush since the RAI, too? It is important to throw away (in your 'hot/radioactive' garbage!) your toothbrush at about day 3 after dosing, then again at about day 7 or 8. The toothbrush will retain radioactivity from you saliva, and possibly cause salivary and/or taste issues to continue longer than normal.

You also may want to try sucking on sour candies (like lemon drops) or spicy candies, to stimulate your saliva glands now. A recent study has recommended that we DON'T do this in the first 24 hours after RAI, however, it is useful after that to help the glands clear out the remaining radioactive iodine:
http://jnm.snmjournals.org/cgi/content/abstract/46/2/261

I used the malitol sugar/salt free candies - they had the added benefit of helping my body to become more 'regular', after being slowed/constipated from the hypo stage before treatment.

Lastly, stomach problems, similar to reflux are also very common after RAI treatments, too, although normally are not so much caused by the radioactive iodine - again, it is the hypo stage that generally causes this.

Some helping products are over the counter medications like Ranitidine (this is the generic name), but make certain to not take this product within 4 hours of your thyroid hormones, as it can significantly decrease the amount of hormones your body absorbs. I also found chewing on bits of crystalized/candied ginger really helped to settle the stomach. If you are seeing any signs of possible thrush/yeast infection, try active culture yoghurt, or acidophilus... again, tho, at least 4 hours after taking your thyroid hormones.

Hope these help a bit, and sorry you are going through this, but hopefully it will resolve soon!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network